Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Indian Spice Inspires Anti-Cancer Compound

  • Currently 4.6/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.6/5 (30 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

New research suggests that curcumin, a component of the Indian spice turmeric, may help maintain the effectiveness of a drug used to treat cancers of the head and neck. Although such cancers usually respond to cisplatin at first, they often develop resistance. Research in tissue cultures found that a compound derived from curcumin can reduce or overcome that resistance. The compound is called FLLL32, and it is not yet available for clinical use. The compound affects a protein called STAT3 that is overactive in many of these cancers. The researchers hope to develop a form of FLLL32 that can be taken by cancer patients.

[Archives of Otolaryngology - Head and Neck Surgery, May, 2011]

  • Currently 4.6/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.6/5 (30 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

2 Comments

| Leave a comment

What is cisplatin?

PEOPLE'S PHARMACY RESPONSE: THIS IS A POWERFUL ANTI-CANCER DRUG.

I listened with interest (7/16/11) about the segment on curcumin/turmeric. According to Dr. Servan-Schreiber's book, AntiCancer, page 105, "...pepper multiplies the body's absorption of turmeric by two thousand. Indian wisdom has thus been far ahead of modern science in the discovery of natural affinities between foods."

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.